Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 66, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2019, 1:31 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2019, 1:31 PM MST (20:31 UTC)
- Expired
- Aug 22, 2019, 2:15 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 2459 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109
WUUS55 KTWC 222031
SVRTWC
AZC003-023-222115-
/O.NEW.KTWC.SV.W.0066.190822T2031Z-190822T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
131 PM MST Thu Aug 22 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southwestern Cochise County in southeastern Arizona...
Southeastern Santa Cruz County in southeastern Arizona...
* Until 215 PM MST.
* At 130 PM MST, a severe thunderstorm was located over Parker Canyon
Lake, or 13 miles southwest of Sierra Vista, and is nearly
stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Parker Canyon Lake, Fort Huachuca and Lochiel.
This includes Route 83 between mile markers 3 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3135 11064 3152 11046 3141 11027 3133 11032
3133 11061
TIME...MOT...LOC 2030Z 033DEG 4KT 3141 11043
HAIL...0.75IN
WIND...60MPH
$$
Cerniglia1 follow-up statement
891
WWUS55 KTWC 222110
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
210 PM MST Thu Aug 22 2019
AZC003-023-222120-
/O.EXP.KTWC.SV.W.0066.000000T0000Z-190822T2115Z/
Cochise-Santa Cruz-
210 PM MST Thu Aug 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES WILL EXPIRE AT 215 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm
through 230 pm.
LAT...LON 3135 11064 3152 11046 3141 11027 3133 11032
3133 11061
TIME...MOT...LOC 2110Z 033DEG 4KT 3138 11045
$$
CernigliaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:50 AM MST, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 22, 9:50 AM MST, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 950 AM MST Thu Aug 22 2019 .SYNOPSIS...A more active monsoon pattern will occur through this weekend with temperatures returning to near or slightly below normal. High pressure returning for the first half of next week will usher in drier conditions once again along with above average temperatures. && .DISCUSSION...Skies are clear for the time being across Southeast Arizona as indicated by visible and IR satellite imagery. Surface observations indicate moisture continues to return to the region with dewpoints in the low and mid 60's in many valley locations. The added moisture is keeping temperatures a few degrees cooler compared to 24 hours ago, and our highs later this afternoon should follow suit, even though values will still peak above normal. PWAT on the 22/12Z KTWC RAOB was just under 1 inch, but we have more instability to work with today with MU-CAPE around 1200 J/kg and a LI of -3. Many CAM solutions including the U of A WRFNAM, WRFGFS and 4km NAM Nest were fairly consistent with hitting Cochise, Santa Cruz and southern Pima Counties pretty hard this afternoon with convection and heavy rainfall. Expect storms to initiate over terrain first before moving into the valleys with colliding outflows and subsequent storm development to be the story. With 1800 J/kg of DCAPE from the sounding this morning, we expect the primary threat today to be gusty winds with a few strong or even severe storms. With how hot and dry its been the last several days, expect outflows to kick up some dust across mainly Pima County as storms move westward, with reduced visibility at times. All this said, made some short term tweaks to the grids regarding PoPs and QPFs as well as added blowing dust to the weather grids. For more information on the forecast into this weekend and beyond, please refer to the previous discussion. && .AVIATION...Valid through 23/18Z. FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds south and east of KTUS through the forecast period. Isolated to scattered TSRA/SHRA will develop early this afternoon primarily from KTUS/KOLS eastward with brief MVFR vsby/cigs possible, particularly near terrain. Precip decreasing this evening though a few -SHRA could linger overnight near the International border including KDUG/KOLS. Gusty outflow winds are possible near TSRA/SHRA up to around 40 kts. Otherwise, SFC wind mainly SWLY to WLY around 7-14 kts becoming primarily SLY overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Mainly afternoon and evening thunderstorm chances increase starting today to include much of southeast Arizona and will continue into the weekend before drier weather returns early next week. The return of deeper monsoonal moisture will allow temperatures to fall back to near seasonal levels by Friday which will remain through the weekend before warmer temperatures return next week. Any thunderstorms that do develop may produce gusty and erratic outflow winds. Otherwise, 20-ft winds will generally follow normal diurnal trends at less than 15 mph. && .PREV DISCUSSION...Latest models continued to advertise a more activate thunderstorm pattern developing through this coming weekend. Deep moisture pooled south of the region was progged to spread northward into southeast Arizona by late Friday. This increase in moisture will signal an upswing in daily showers and thunderstorms, especially on Friday and Saturday. This more active thunderstorm pattern will be brief, as models showed another dry spell for early next week along with a return of very hot temperatures. In the meantime, the increase in moisture and subsequent thunderstorms will help cool daytime temperatures to near or slightly below normal. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 26 min |
| Aug 22, 2:01 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 119 min |
| Aug 22, 2:04 PM MST | Special Weather Statement | TWC | Cochise | 26 min |
| Aug 22, 2:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 54 min |
| Aug 22, 2:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 22, 2:53 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 22, 3:14 PM MST | Flash Flood Warning | TWC | Cochise | 4 hr |
| Aug 22, 4:02 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Aug 22, 4:10 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 22, 4:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Aug 22, 4:42 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.